Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Feeling ‘drugged’ on Suboxone (buprenorphine) and the liquefied taper method

Posted May 18 2010 2:33pm

A question and answer session with someone who is considering stopping buprenorphine.  His message first, with identifying information removed:

Hi, I just sent a donation through PayPal.

I used Norco 10/325 since 1999, about 20-40 per day for the past five years.  A month ago I went on 2 mg Subutex but don’t like the feeling of being drugged.  The next day I went down to 1 mg/day, and have been at that dose since.   I liked the Norco because I could still function, and could “feel”, including joy.  Now I have no feelings of joy at all, just feel drugged all the time.  I meditate and exercise 30 min/day, have done that for years, so maybe that kept me grounded.

Q:  What is the quickest and most comfortable way for me to taper?  Should I use Ativan to help with restless legs and sleeping?  I don’t mind a little discomfort, but if it’s too much I am afraid I will relapse to the Norco.

Thank you

My response:

Thank you very much for the donation.

(note to readers:  most days I receive from 3-6 e-mailed questions– sometimes very lengthy questions.  I answer when I can, and of course the laws of capitalism apply– i.e. a donation tends to make me feel guilty if I don’t respond!  I provide formal telephone consultations for those who need or want such a discussion, at a rate of $100 per 30 minutes.  The sessions can be set up by contacting me at the phone number provided at my home page, at fdlpsychiatry.com)

Most people who take high dose buprenorphine (HDB) have no feeling of being ‘drugged’.  It sounds like your mind is made up about stopping buprenorphine, but as an FYI, the reason that you are likely feeling drugged is because your dose of buprenorphine is too LOW.  I’ll try to explain…

If you look at the dose/response curve for buprenorphine, at low doses the ‘curve’ is essentially identical to the plot of an opiate agonist.  It is only at very high doses that the ‘curve’ flattens out in the shape of the well-known ‘ceiling effect.’  With HDB the goal is to keep the brain levels of buprenorphine high enough so that even at the end of the dosing interval, the opiate stimulation remains above the ceiling level.  If brain levels of buprenorphine stay that high, the opiate effect remains constant over time, allowing brain opiate receptors (and the brain in general) to become completely tolerant to the effects of buprenorphine.  Once completely tolerant, the person on HDB feels no opiate activity at all from taking buprenorphine;  the only thing that is potentially felt is withdrawal from a lack of opiate stimulation if the brain level of buprenorphine drops below the critical level where the ceiling effect occurs.

If a person takes an amount of buprenorphine that does NOT push brain levels above the ceiling level, the person will feel the same response to buprenorphine as he would feel from an opiate agonist.  The degree of opiate stimulation would change as the buprenorphine level goes up and down, never reaching the ceiling level where constancy is achieved.  Because the receptors are not fully stimulated, they would not become fully tolerant to buprenorphine.  The person would not, then,  feel ‘normal’ because he will never gets to the point of full tolerance.    Making things even worse, the effective half-life of buprenorphine becomes much shorter at the low doses you describe, requiring multiple dosing to avoid episodes of minor withdrawal between doses.

But back to your question, and taking the last one first, the biggest risk for relapse from what I have seen isn’t so much during the taper as it is a couple months later, when the person finally starts to feel better.  Being sick during withdrawal helps the addict remember just how horrible opiate dependence has been, serving as a motivator for sobriety.  But when the person feels better, those thoughts start coming back… that just a tiny bit would be OK.  Always remember your weakness for opiates, as your weakness for opiates will surely remember you for the rest of your life.

I have no problem with a short course of benzos during the taper of buprenorphine.  Some people argue, simplistically I think, that since benzos are addictive they must be completely avoided by addicts, no matter the reason.  In general I hate benzos, and think that they do more harm  than good in most cases.  But opiate withdrawal is so horrible that a small amount of lorazepam or clonazepam would not have to be the end of the world.  Besides, one could argue that making the withdrawal a bit milder might lessen the pull back into the world of active using.     Clonidine is of course the classic medication for easing opiate withdrawal, and I have also had some success with gabapentin in some individuals.  I would like to set up a trial someday with the old medication ‘proglumide,’ which has been rumored to reduce opiate withdrawal for a number of years.  But I do not know where the medication can be found—in or outside of the US.

The main thing about tapering is to go slow—on the order of 10% every 1-2 weeks at the fastest.  During a taper off buprenorphine you will want to think in micrograms, not milligrams—i.e. 2 mg equals 2000 micrograms.  Remember that buprenorphine is a potent narcotic in doses as low as 10 micrograms, and European trans-dermal buprenorphine delivery systems release as little as 5 micrograms per hour!  You will want to taper down to 500 micrograms per day or less  before ‘jumping’ from the medication.  I have written about the ‘liquid taper’ method both on the blog and on the forum, and you will find the experiences of many people with that method described at the forum.  The basic idea is to dissolve 8000 micrograms of buprenorphine in a milliliter or two of water, then dose with a graduated eyedropper or a tb syringe (without using the needle!).

Finally, remember that the half-life of buprenorphine markedly decreases as the dose is decreased, so as you taper down, you will need to divide the daily dose into multiple fractions.

Thanks again for your generous donation. I hope to see you around the forum!

     www.sajithmr.com


Post a comment
Write a comment:

Related Searches